North Dakota, 2009

High Wind in North Dakota, September 27, 2009

September 27, 2009 · NWS BIS · 8 events in 8 counties and zones

Strong surface high pressure building into western North Dakota resulted in warning criteria wind speeds across the higher terrain of southwestern North Dakota during the late morning and afternoon hours of September 27th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong surface high pressure building into western North Dakota resulted in warning criteria wind speeds across the higher terrain of southwestern North Dakota during the late morning and afternoon hours of September 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 27, 1:39 AM CST, 9 hours 21 minutes earlier.

Area forecast discussion, Sep 27, 1:39 AM CST, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
239 AM CDT SUN SEP 27 2009

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...

SEVERAL WEATHER HEADLINES CONTINUE IN THE SHORT TERM. WE UPGRADED
THE HIGH WIND WATCH IN SOUTHWEST NORTH DAKOTA TO A HIGH WIND
WARNING...THE FIRE WEATHER WATCH ACROSS PORTIONS OF WEST AND SOUTH
CENTRAL NORTH DAKOTA TODAY WAS ALSO UPGRADED TO A RED FLAG
WARNING. THE CURRENT WIND ADVISORY REMAINS WARRANTED ACROSS THE
REST OF THE CWA TODAY.

OTHER ITEMS OF INTEREST TO CONTEND IN THE SHORT TERM WITH WILL BE
A POSSIBLE FROST ADVISORY AND/OR FREEZE WARNING ACROSS THE WEST
LATE TONIGHT/MONDAY MORNING. A FROST ADVISORY MAY ALSO BE NEEDED
TUESDAY MORNING ACROSS PORTIONS OF CENTRAL NORTH DAKOTA. ANOTHER
RED FLAG WARNING MAY ALSO BE NEEDED TUESDAY ACROSS PORTIONS OF
WESTERN AND SOUTHWESTERN NORTH DAKOTA.

ALL THE HEADLINES TODAY ARE CENTERED AROUND VERY STRONG WINDS
WHICH ARE READY TO IMPINGE ON THE CWA. THE SURFACE COLD FRONT HAS
ALREADY SWEPT THREW. LATEST MSAS SHOWS A TIGHTENING PRESSURE
GRADIENT UPSTREAM WITH A SIGNIFICANT PRESSURE RISE BUBBLE (+9MB/3HR)
OVER NORTH CENTRAL MONTANA WHICH IS FORECAST TO DIVE SOUTHEAST
THIS MORNING. WE ADJUSTED THE TIMING OF THE HIGH WIND WARNING
TOWARD AN EARLIER START WHICH IS MORE IN LINE WITH THE LEADING
EDGE OF THE PRESSURE RISE...WHICH LOOKS TO ENTER OUR SOUTHWEST
ZONES AROUND 12Z. IN THE HIGH WIND WARNING AREA EXPECT SUSTAINED
WINDS BETWEEN 35 AND 40 MPH WITH GUSTS BETWEEN 55 AND 60 MPH. THE
REST OF THE CWA IS IN A WIND ADVISORY WHICH WILL RESULT IN SUSTAINED
NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO AROUND 50 MPH.

THE LATEST RADAR LOOP IMAGERY SHOWS AN AREA OF SHOWERS AND
ISOLATED THUNDERSTORMS OVER SOUTHERN SASKATCHEWAN AND NORTHEAST
MONTANA THIS MORNING. A 300MB 140KT JET WILL SLIDE OVER NORTH
DAKOTA TODAY. THE LEFT FRONT QUADRANT/EXIT REGION OF THE JET WILL
PROVIDE ENOUGH LARGE SCALE ASCENT (850-300MB OMEGA) FOR ISOLATED/
SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS MAINLY ALONG A
LINE FROM KISN/KBIS/KJMS THROUGH 18Z...THEN SHIFTING A BIT FURTHER
EAST THEREAFTER. CLOUDS WILL DECREASE THIS EVENING WITH CLEARING
SKIES IN THE WEST AND DIMINISHING WINDS. WINDS WILL REMAIN BREEZY
OVERNIGHT ACROSS CENTRAL NORTH DAKOTA WHICH WILL KEEP THE AIR MIXED
JUST ENOUGH TO STAY ABOVE FROST POTENTIAL. HOWEVER IN THE WEST AREAS
OF FROST LOOK MORE LIKELY TO DEVELOP AS SKIES CLEAR AND WINDS BECOME
LIGHT. A COUPLE OF SPOTS WILL BE AROUND FREEZING MONDAY MORNING.
WILL LET THE DAY SHIFT SIFT THROUGH THIS WITH THE LATEST DATA AND
ISSUE THE APPROPRIATE HEADLINES IF NEEDED.

BEYOND TODAY...DRY WEATHER WITH PLENTY OF SUNSHINE WILL BE THE
THEME FOR MONDAY AND TUESDAY. EXPECT BELOW SEASONAL AVERAGES
MONDAY WITH HIGHS RANGING FROM 55F TO 65F OVER THE CWA...THEN
SLIGHTLY ABOVE AVERAGE HIGH TEMPERATURES TUESDAY WITH HIGHS
RANGING FROM 65F TO 75F. WARM ADVECTION AHEAD OF OUR NEXT STORM
SYSTEM TUESDAY ALONG WITH GUSTY SOUTHEAST WINDS AND LOW RELATIVE
HUMIDITY WILL BRING MORE FIRE WEATHER CONCERNS. WILL HIGHLIGHT
THIS POTENTIAL IN THE FIRE WEATHER FORECAST DISCUSSION AND HWO.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
A TRANSITION TOWARDS AN UNSETTLED WEATHER PATTERN WILL GET UNDERWAY
ON WEDNESDAY AS A LARGE TROUGH OVER THE WESTERN ROCKIES WILL MOVE
TOWARDS THE REGION. SOUTHWESTERLY FLOW AHEAD OF THIS SYSTEM WILL
BRING SEASONAL TEMPERATURES ALONG WITH A CHANCE OF RAIN. THE TROUGH
WILL BEGIN TO SLOW DOWN ON THURSDAY AND DEVELOP A CUT OFF LOW OVER
THE CENTRAL PLAINS ON FRIDAY. THUS WILL KEEP THE PRECIPITATION
CHANCES CONTINUING THROUGH FRIDAY. TEMPERATURES WILL DROP TO BELOW
AVERAGE LEVELS DURING THIS PERIOD. THE LOW DEPARTS FOR THE WESTERN
GREAT LAKES ON SATURDAY AS A WEAK RIDGE WILL BE OVER THE CENTRAL
PLAINS TEMPORARILY DRYING THINGS OUT AS THE NEXT WEATHER DISTURBANCE
ENTERS THE PACIFIC NORTHWEST AT THE END OF THE LONG TERM PERIOD.

&&

.AVIATION...
A SHORT WAVE TROUGH WILL DROP SOUTHEAST THROUGH THE REGION
TODAY...AND SUPPORT SCATTERED SHOWERS AND POSSIBLY AN ISOLATED
THUNDERSTORM. WITH SCT NATURE OF RAIN...HAVE INCLUDED ONLY VCSH
GROUPS FOR STARTERS AT ALL SITES EXCEPT KDIK. THE MAIN ISSUE IS THE
WIND BEHIND THE FRONT. EXPECT GUSTS IN THE LOW TO MID 40S (KTS) AT
ALL SITES...STRONGEST AT KDIK...FROM MID MORNING THROUGH LATE
AFTERNOON.

&&

.FIRE WEATHER...AS MENTIONED ABOVE THE FIRE WEATHER WATCH HAS BEEN
UPGRADED TO A RED FLAG WARNING FOR PORTIONS OF WESTERN AND SOUTH
CENTRAL NORTH DAKOTA TODAY. MINIMUM HUMIDITIES WILL RANGE FROM 20
TO 30 PERCENT WITH VERY STRONG NORTHWEST WINDS BETWEEN 30 AND 40
MPH AND GUSTS TO 50 AND 60 MPH. RANGELAND FIRE DANGER INDICES ARE
MOSTLY IN THE VERY HIGH CATEGORY WITH A COUPLE AREAS IN THE EXTREME
RANGE OVER FAR SOUTHWEST NORTH DAKOTA. THE STRONG WINDS...LOW
RELATIVE HUMIDITY AND DRY VEGETATION WILL PRODUCE CRITICAL FIRE
WEATHER CONDITIONS TODAY...THUS A RED FLAG WARNING HAS BEEN ISSUED.

WESTERN NORTH DAKOTA WILL SEE A BRIEF RESPITE ON FIRE WEATHER
BEHAVIOR MONDAY AS WINDS WILL BE LIGHT. HOWEVER BY TUESDAY AN
INCREASE IN SOUTHEASTERLY WINDS BETWEEN 20 AND 35 MPH ALONG WITH
MINIMUM AFTERNOON HUMIDITIES OF 20 TO 30 PERCENT AND VERY HIGH TO
EXTREME RANGELAND FIRE DANGER INDICES WILL ONCE AGAIN BRING A
THREAT OF CRITICAL FIRE WEATHER BEHAVIOR. WILL MONITOR THIS
CLOSELY AND ISSUE THE APPROPRIATE HEADLINES IF THE DATA REMAINS
CONSISTENT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 9 PM CDT
/8 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025-
034>037-042-045>048-050-051.

HIGH WIND WARNING FROM 6 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR NDZ031>033-040-041-043-044.

RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR NDZ017-018-031>033-040>045.

&&

SHORT TERM/FIRE WEATHER...KS
LONG TERM/AVIATION...KK/RK
Hazardous weather outlook, Sep 27, 4:15 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
515 AM CDT SUN SEP 27 2009

NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-281015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-
BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
515 AM CDT SUN SEP 27 2009 /415 AM MDT SUN SEP 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND ADVISORY IN EFFECT SUNDAY MORNING THROUGH EARLY SUNDAY
EVENING. A STRONG COLD FRONT WILL MOVE ACROSS WESTERN AND
CENTRAL NORTH DAKOTA DURING THE EARLY MORNING HOURS ON SUNDAY.
VERY STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP. NORTHWEST
WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH WILL OCCUR LATE SUNDAY
MORNING THROUGH THE EARLY EVENING. SOME RAIN SHOWERS MAY CONTAIN
WIND GUSTS OVER 50 MPH.

AREAS OF FROST WILL OCCUR TONIGHT ACROSS WESTERN NORTH DAKOTA.
SOME SPOTS WILL FALL TO 32. CHECK BACK FOR UPDATES ON ANY FROST
ADVISORIES AND/OR FREEZE WARNINGS THAT MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF FROST WILL OCCUR AGAIN MONDAY NIGHT. THERE WILL BE A FEW
SPOTS THAT WILL FALL TO 32F. A FROST ADVISORY AND/OR A FREEZE
WARNING MIGHT BE ISSUED IN LATER FORECASTS. CHECK BACK FOR
UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017-018-031>033-040-041-043-044-281015-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
515 AM CDT SUN SEP 27 2009 /415 AM MDT SUN SEP 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF WESTERN AND SOUTH
CENTRAL NORTH DAKOTA SUNDAY AFTERNOON THROUGH SUNDAY EARLY EVENING.
MINIMUM HUMIDITIES WILL RANGE FROM 20 TO 30 PERCENT WITH VERY
STRONG NORTHWEST WINDS BETWEEN 30 AND 40 MPH AND GUSTS TO 50 AND
60 MPH. THE STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY VEGETATION
WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS TODAY...THUS A RED
FLAG WARNING HAS BEEN ISSUED.

HIGH WIND WARNING SOUTHWEST NORTH DAKOTA SUNDAY. A HIGH WIND WARNING
IS IN EFFECT FOR SOUTHWEST NORTH DAKOTA SUNDAY MORNING THROUGH THE
EARLY EVENING...INCLUDING THE CITIES OF DICKINSON...BOWMAN AND
HETTINGER. A STRONG COLD FRONT WILL MOVE ACROSS WESTERN AND
CENTRAL NORTH DAKOTA DURING THE EARLY MORNING HOURS ON SUNDAY.
VERY STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP BEHIND THIS
FRONT SUNDAY MORNING THROUGH THE EVENING ACROSS THE AREA. EXPECT
SUSTAINED WINDS OF 35 TO 40 MPH...WITH GUSTS OF 55 TO 60 MPH POSSIBLE.

AREAS OF FROST WILL OCCUR TONIGHT ACROSS WESTERN NORTH DAKOTA.
SOME SPOTS WILL FALL TO 32. CHECK BACK FOR UPDATES ON ANY FROST
ADVISORIES AND/OR FREEZE WARNINGS THAT MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON TUESDAY...AN INCREASE IN SOUTHEASTERLY WINDS BETWEEN 20 AND 35
MPH ALONG WITH MINIMUM AFTERNOON HUMIDITIES OF 20 TO 30 PERCENT
AND VERY HIGH TO EXTREME RANGELAND FIRE DANGER INDICES WILL ONCE
AGAIN BRING A THREAT OF CRITICAL FIRE WEATHER BEHAVIOR. WILL
MONITOR THIS CLOSELY AND ISSUE THE APPROPRIATE HEADLINES IF THE
DATA REMAINS CONSISTENT.

AREAS OF FROST WILL OCCUR AGAIN MONDAY NIGHT. THERE WILL BE A FEW
SPOTS THAT WILL FALL TO 32F. A FROST ADVISORY AND/OR A FREEZE
WARNING MIGHT BE ISSUED IN LATER FORECASTS. CHECK BACK FOR
UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Adams

When
September 27, 11:00 AM CST to 6:00 PM CST
Where
Adams forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Measured sustained winds of 40 mph were also recorded.

High Wind, Stark

When
September 27, 11:00 AM CST to 6:00 PM CST
Where
Stark forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Measured sustained winds up to 43 mph were also recorded.

High Wind, Bowman

When
September 27, 11:00 AM CST to 6:00 PM CST
Where
Bowman forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Emergency management reported estimated sustained wind speeds around 40 mph.

High Wind, Hettinger

When
September 27, 11:00 AM CST to 6:00 PM CST
Where
Hettinger forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$150,000
Reported by
Newspaper
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

A partially constructed building in Mott collapsed due to the high winds. Wind speeds were estimated.

High Wind, Slope

When
September 27, 11:00 AM CST to 6:00 PM CST
Where
Slope forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Sustained wind speeds were estimated at around 40 mph.

High Wind, Billings

When
September 27, 11:00 AM CST to 5:00 PM CST
Where
Billings forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Park/Forest Service
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Sustained wind speeds were estimated at around 40 mph.

High Wind, Golden Valley

When
September 27, 11:00 AM CST to 5:00 PM CST
Where
Golden Valley forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Sustained wind speeds were estimated at around 40 mph.

High Wind, Dunn

When
September 27, 11:00 AM CST to 5:00 PM CST
Where
Dunn forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Sustained wind speeds were estimated at around 40 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195540, 195541, 195542, 195543, 195544, 195545, 196839, 196845.